Hi and thanks for sharing with everybody here. It really helps.
I have been taking 5mg of hydrocodone per day for one year for muscle pain. About 2 months ago I noticed depression, nausea, loss of appetite, anxiety and trouble sleeping. Thinking back now, it seems the only time I felt normal was after taking my hydro. I think I was on a steady down slide for some time but only noticed it then. The nausea and depression got bad enough I went to my Doc and started on Nexium and Cymbalta anti depressant about 2 weeks ago. It all sounds like I became dependent.
3 days ago I decided maybe the hydro is the cause and stopped taking it. It has been 72 hours since my last dose and still feel all my symptoms.
My question is: Is 5 mg daily for a year enough to cause dependency and my symptoms? If so, how long will it be until I begin to feel better? I read that the withdrawl symptoms peak at about 72 hours and then get better.
Yes...you can become dependent on just 5mg per day! It happens a lot. You should feel better in a short time. Get in a lot of fluids and eat well. Get exercise and just try to put this behind you. I'm sorry you ran into this situation but it passes quickly!
5 mg of hydrocodone is definitely enough to develop a dependency.
Addiction is a tricky thing. Your body is going to crave the drug, even after it has left your system. Your body can, and will do anything it can to get to you take the drug again. It can create pain even. Craving a drug is a horrific thing to endure, it doesn't have to be physical, and can take it's form in numerous ways. You will know best what your body is doing.
The physical addiction might be over with, but the psychological addiction is the bit that most people forget about. It's also the strongest addiction. It's what takes so long to "get over." If you find you are still struggling then contact your nearest Narcotics Anonymous group and use the support there to help you. Addiction is addiction is addiction. You don't have to be a junkie to need help. It can happen to anyone, anywhere. (I'm 37 with 7 yrs of sobriety/pot free. Pot itself isn't addictive, but my issue was the psychological addiction.) It can seem depressing, but can be overcome.
I never said you were a junkie/someone who takes it recreationally. I hope I'm able to explain the process of psychological dependency better in this post.
I had to wear a fentenyl narcotic transdermal patch for a spinal injury. I had to endure the withdrawal. I was addicted to it, even though my chronic addictions aren't narcotics, but rather alcohol and pot. I was successful in coming off of it, but it took me a while. I had phantom pain. It was severe, more severe than the pain it was treating.
As I mentioned, you don't have to be a junkie to need help. This happens all the time- and to who might seem the least likely candidates, even little old ladies. It's an addictive medication, and you are facing the same issue as anyone else who has to overcome a dependency to a prescribed medication. Opiates are a real pain in the *** in the long run.
The withdrawal you are still suffering IS the psychological aspect. It's not your consciousness, but rather your subconsciousness. Your physical dependency is over with, the withdrawal you are still feeling is your body trying to get you to give it more, just to make the withdrawal symptoms stop. You, your mind, your consciousness wants off of it, but your body has a mind of it's own.
In time the "withdrawal" symptoms will stop, but everyone is different so no one can give you a set time. It took 3 years to get this way, don't expect your body to want to give it up in a week or two. It can take longer then you think.
Meditating can help, yoga etc. Definitely exercising/eating healthily will have it's benefits. Find an absorbing hobby, find productive distractions.
Because you obviously don't seem to have an addictive personality, you are fortunate to escape the vicious cycle of chronic addiction. But, anyone coming off of an addictive substance, be it Drs, lawyers, law enforcement, (I know people in all 3) will have their own form of difficulty.
You are not, nor will ever be a junkie,.................
..................but withdrawal is withdrawal. Addiction is addiction. Our bodies all process this the same, the difference is this.......
...... your mind set.
You can set your mind to endure this. Your body will just have to do what it is told. Obviously it doens't like your decision.
Your withdrawal will not be permenent. I use the mantras "This too shall pass" and "This is only temporary." My mom uses, "Ride the wave," to help her get through rough times, and she isn't addicted/dependent on anything.
Sometimes we genuinely need medications, but knowing what you do and don't like will definitely help you in your decisions regarding presciption medication in the future.
Admitting a prescribed medication flaw is great, admirable. Accepting your humanity- and your vulnerability- can seem embarrassing, but will help ease your suffering. You're human like the rest of the population of the world- we all have the same vulnerabilities.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.